Document Detail


Massive Asymptomatic Creatine Kinase Elevation in Youth During Antipsychotic Drug Treatment: Case Reports and Critical Review of the Literature.
MedLine Citation:
PMID:  25387323     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
Abstract A massive asymptomatic creatine kinase elevation (MACKE) has been described during antipsychotic exposure in adult psychotic patients without signs of neuroleptic malignant syndrome (NMS), or other most frequent reasons for high creatine kinase (CK) serum level (intramuscular injections, restraints, intense physical activity, dystonic reactions). In this article, we review this clinical condition, and report three cases of MACKE in nonpsychotic, drug-naïve youth during treatment with second generation antipsychotics. The diagnosis of MACKE should be considered after ruling out other possible common reasons of CK increase. The finding of MACKE should indicate a need for weekly monitoring of the CK level only when there are reasons to believe elevated CK is toxic or harmful. Further investigations are recommended when signs and symptoms raise a suspicion of NMS or rhabdomyolysis, including flu-like syndrome, fever, weakness, alteration of consciousness, muscle rigidity, tachycardia, hyper-/hypotension, and dark urine. A drug discontinuation should be considered when possible signs of NMS or rhabdomyolysis are suspected, or in cases of very high and persisting CK levels. Empirical evidence indicates that there is not a "safe" antipsychotic medication; therefore, a switch to another antipsychotic with a different profile is not necessarily a safe option. The spontaneously remitting or intermittent course suggests that the "true" MACKE should be kept distinct from both rhabdomyolysis and NMS. Raising awareness with MACKE may reduce the need for unnecessary diagnosis of NMS or rhabdomyolysis, which may otherwise lead to an unnecessary discontinuation of an effective therapeutic agent.
Authors:
Gabriele Masi; Annarita Milone; Valentina Viglione; Alice Mancini; Simone Pisano
Related Documents :
18097673 - Cardiac perforation by a pectus bar after surgical correction of pectus excavatum: case...
6990893 - Triple arthrodesis and lambrinudi arthrodesis. literature review and follow-up study.
8835213 - Intracranial malignant germ cell tumor and the klinefelter syndrome. case report and re...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2014-11-11
Journal Detail:
Title:  Journal of child and adolescent psychopharmacology     Volume:  -     ISSN:  1557-8992     ISO Abbreviation:  J Child Adolesc Psychopharmacol     Publication Date:  2014 Nov 
Date Detail:
Created Date:  2014-11-11     Completed Date:  -     Revised Date:  2014-11-12    
Medline Journal Info:
Nlm Unique ID:  9105358     Medline TA:  J Child Adolesc Psychopharmacol     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Influence of trainee participation on operative times for adult and pediatric cochlear implantation.
Next Document:  Effects of Active and Passive Recovery on Blood Lactate and Blood pH After a Repeated Sprint Protoco...